Pain and fever can strike at any time, and it can be tempting to just pop a couple of painkillers in your mouth and carry on. However, when taken without the proper precautions, some painkillers can irritate the stomach lining and cause abdominal pain. This can be painful and can make your condition even worse.
Read on to learn how to stop stomach pain after taking aspirin, ibuprofen, naproxen and other painkillers — as well as some tips on how to protect your tummy when on painkillers.
Symptoms of serious stomach issues
The symptoms of stomach problems after taking non-steroidal anti-inflammatory drugs (NSAID), such as aspirin, ibuprofen, and naproxen, can vary from person to person. Some symptoms can be signs of something more serious like stomach bleeding or ulcers, so it important to recognise the symptoms of these serious stomach problems yourself:
- Extreme abdominal pain
- Dark or bloody bowel movements
- Passing out
- Vomiting blood or a dark substance
If you experience any of these symptoms, consult with your GP or pharmacist immediately.
How to stop stomach pain after taking painkillers
If you’re already in pain and discomfort, experiencing even more after taking pain relief medication for it can be exasperating. However, there are things you can do to stop painkillers from irritating your tummy:
Don’t take too many too often
To avoid abdominal pain when taking painkillers, you must first make sure that you follow the recommended dosage to the letter. Do not take any more than recommended, and do not double-dose. You should never take more than one NSAID at a time as they are in the same family and side effects will be more severe.
Don’t take painkillers on an empty stomach
Taking pain relief medication on an empty stomach can result in stomach ache or upset. To avoid this, try to take them with food and a glass of water for stomach pain relief.
Stop smoking or drinking excessive alcohol
Taking painkillers when smoking or drinking alcohol can increase the risk of getting a stomach ache. Try to stop smoking and drink less while on medication.
Change the time of day you take them
If you experience stomach pain after taking painkillers in the morning, try taking them in the afternoon and vice versa.
Check with your pharmacist
Some medications can cause higher risks of stomach problems when taken with NSAIDs. If you are taking other medications alongside NSAIDs, it is worth checking with your pharmacist to identify any possible risks.
Alternatively, try using a gastro-resistant pain relief medication like Naproxen. Gastro-resistant Naproxen aims to stop the tablet breaking down in the stomach, and is, therefore, less likely to cause irritation, stomach pain and complications like ulcers. Alternatively, Vimovo contains naproxen and esomeprazole, an added ingredient to protect your stomach.
See a doctor for persistent pain
Continued and sustained abdominal pain (or any of the other warning symptoms mentioned above) could be a symptom of a bigger, more serious condition. If you continue to experience stomach pain when taking painkillers, consult with a doctor.
Taking NSAIDs for pain relief is safe, but certain treatments can result in stomach pain and discomfort if taken improperly. Simply following the steps above can go a long way towards stopping stomach pain after taking painkillers. If you are unsure or need guidance on the above, speak to our helpful Online Doctor today for confidential advice on pain relief.